[Skip to Content]
[Skip to Content Landing]
Article
October 1986

Metoclopramide-Induced Parkinsonism in Hemodialysis PatientsReport of Two Cases

Author Affiliations

From the Department of Medicine, Abington (Pa) Memorial Hospital (Drs Sirota, Trichtinger, Diamond, Stein, and Yudis) and the Division of Renal Diseases, Department of Medicine, The George Washington University Medical Center, Washington, DC (Dr Kimmel).

Arch Intern Med. 1986;146(10):2070-2071. doi:10.1001/archinte.1986.00360220252041
Abstract

• Metoclopramide hydrochloride is an antiemetic and gastric motility stimulant with a wide variety of extrapyramidal side effects, including parkinsonism. We describe two patients with end-stage renal disease secondary to diabetes mellitus treated with hemodialysis who developed extrapyramidal symptoms during treatment with metoclopramide. One patient with preexisting, well-controlled Parkinson's disease developed increasing rigidity and bradykinesia that became completely refractory to treatment with L-dopa and bromocriptine while taking metoclopramide for diabetic gastroparesis. A second patient with no history of Parkinson's disease developed a resting tremor and facial dyskinesia during treatment with metoclopramide. In both cases, discontinuation of metoclopramide therapy led to prompt improvement of symptoms.

(Arch Intern Med 1986;146:2070-2071)

×